Drug Injury Attorneys Report: Azithromycin (Zithromax®) Linked to Cardiac Dangers and Severe Allergic Reactions
Azithromycin, also commonly known as Zithromax® or Z-Pak®, is an antibiotic commonly prescribed to fight bacterial infections. This drug is prescribed to millions during the winter months where illnesses are rampant, and is now one of the most popular prescription drugs on the market. Azithromycin is unique in that it has a short, easy dosage regimen, allowing patients to quickly finish their course of treatment, which reduces the risk of developing drug resistant illnesses.
Despite these positive attributes, new evidence is emerging that calls into question the safety of Azithromycin. This drug is now being linked to an increased risk in abnormal changes to the electrical activity of the heart. It has also been linked to several serious allergic reactions.
A recent study conducted by Vanderbilt University analyzed millions of prescriptions and found that patients taking Azithromycin had a two and a half increased risk of dying due to cardiovascular problems than those patients taking amoxicillin, another popular antibiotic prescribed to treat the same ailments.
The U.S. Food and Drug Administration issued a safety alert in 2013, citing the link between Azithromycin and potentially deadly abnormal heart rhythms. The drug has been found to prolong susceptible patient’s QT interval, which is the measure of the heart’s electrical health. This prolonged QT interval can put patients at risk of sudden death.
Those at risk include anyone with a slow heart rate or who already suffers from a prolonged QT interval, as well as anyone using drugs to treat abnormal heart rhythms and those with low blood levels of magnesium or potassium.
A lawsuit arising out of Florida alleges that Azithromycin caused a young child to suffer a severe, life-threatening allergic reaction known as Stevens Johnson Syndrome. The plaintiff was prescribed Azithromycin back in 2009. The child then developed Stevens Johnson Syndrome two years after first ingesting the antibiotic. The allergic reaction lead to painful lesions, similar to burns, and placed the minor at risk for death. This rare condition can affect the skin to the extent that it actually sloughs off, potentially causing infection and damage to a patient’s eyesight. Those that survive are often permanently impacted by the illness.
The lawsuit lodged against the makers of Zithromax, Pfizer, claims that Pfizer failed to warn the medical community and consumers about the increased risk of Stevens Johnson Syndrome associated with the antibiotics. The minor’s parents claim that had they known about the increased risks, they would not have consented to the use of Zithromax. The lawsuit further alleges that Pfizer placed an unsafe product on the shelves because it did not conduct enough testing.
Multiple other reports link Azithromycin to an increased risk of the potentially fatal condition Stevens Johnson Syndrome, including an elderly individual and another minor child.
Getting Help for a Drug Injury
If you or someone you love has suffered a cardiac injury or any other sort of injury after taking Azithromycin, an experienced drug injury attorney can help. You may be entitled for compensation for your medical bills, lost wages, pain and suffering, and more stemming from your injuries.
Lundy Law: Assisting the Victims of Drug Injuries Across Pennsylvania, New Jersey, and Delaware
The dedicated Pennsylvania, New Jersey, and Delaware Personal Injury Attorneys at Lundy Law have assisted countless drug injury victims in obtaining the compensation you deserve. We rely upon drug companies and doctors to ensure products are safe for our consumption. When a drug manufacturer places an unsafe product on the market or fails to warn of potentially serious side effects, they can be held accountable for their negligent actions. Call the Super Lawyers at Lundy Law today at 1 (800) LUNDYLAW® to schedule your consultation.